Iowa, 2022

Hail in Iowa, August 19, 2022

August 19, 2022 · NWS ARX · 1 event in 1 county or zone

Scattered storms moved across portions of northeast Iowa during the late afternoon of August 19th. These storms dropped some hail, the largest reported being quarter sized in Oelwein (Fayette County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered storms moved across portions of northeast Iowa during the late afternoon of August 19th. These storms dropped some hail, the largest reported being quarter sized in Oelwein (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 19, 1:52 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 1:52 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
252 PM CDT Fri Aug 19 2022

.DISCUSSION...(This evening through Friday)
Issued at 252 PM CDT Fri Aug 19 2022

Key Messages:

  - Periods of showers and non-severe storms into the overnight.

  - Cloudy and showery Saturday, especially near and south of
    I-90, and cooler than normal.

  - Sunday trend is improving with clearing clouds from west to
    east and only slight chances of showers in central and swrn
    WI.

  - Gorgeous summer week upcoming.

* Shower and Storms Through Saturday

Satellite imagery this early afternoon showed the slowly migrating
stacked low pressure system rotating over southwestern Minnesota
this early afternoon. Radar imagery showed this mornings showers
exiting the area to the east, but new convection has just begun to
fire up along a north to south oriented boundary nearly along the I-
35 corridor. Overall as system continues to slide to the southeast,
chances for showers/storms increase and spread into the region from
the west into the evening hours. Instability increasing this
afternoon with MLCAPE values nearing 1500 J/kg will support
convective development as storms continue to form along additional
surface and outflow boundaries paired with frontogenetic banding
from the stacked system aloft. Not expecting widespread organized
severe storms, but cannot rule out a stronger storm with heavy
rainfall, gusty winds, or small hail. The wind flow aloft is
relatively weak with deep layer 0-6 km shear barely reaching 25 kts
for portions of northeast Iowa and southwest Wisconsin.

Thunder chances decrease into the evening as instability
wanes and storms eventually becoming more showery progress further
eastward. Lingering shower chances persist through Saturday,
especially near and south I-90.

Saturday night will mark a diminishing shower trend however
deformation on the north side of the low is suggested in the CAMS
with some popcorn showers. A saturated boundary layer overnight
could spell a weakening deformation band of scattered showers
giving way to fog and drizzle by Sunday morning. None of which
look to make a big impact but we will need to monitor the fog.

* Improving Trend for Sunday's weather

Sunday is trending drier now with only small rain chances in
central and swrn WI. After a cloudy start, especially in WI, it
seems a clearing trend is generally preferred. Nice summer days to
start the week with some potential for river valley fog. Seems the
next rain chances are mid-week as shortwave troughing moves
through the nearly-consistent-for-a-month northwest large scale
flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1226 PM CDT Fri Aug 19 2022

Varying cloud coverage across the region this afternoon from
scattered to broken will result in ceiling fluctuations between VFR
and MVFR with overall heights gradually rising through mid-
afternoon. Shower and storm chances increase heading into this
evening. KRST will likely see storms around 00z, but thunder chances
decrease further east where KLSE may only see rain showers. Heavy
rain showers will lead to temporary visibility reductions. Through
the overnight heading into Saturday afternoon, the higher
precipitation chances hold off to the south and east of KRST, but
KLSE is still on the edge and may have some vicinity showers. Solid
MVFR conditions return by 12z with lower ceilings and potential fog
reductions to visibilities with improvements after 15z. Winds will
remain fairly light becoming more easterly by 12z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Baumgardt
AVIATION...Peters
Hazardous weather outlook, Aug 19, 11:25 AM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1225 PM CDT Fri Aug 19 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-202130-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1225 PM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely across the area today. The severe storm
threat has shifted south of the local area. However, a few strong
storms are possible from late afternoon through mid-evening in
southeast Minnesota, northeast Iowa and far southwest Wisconsin.
Wind gusts to 30 mph, small hail, and lightning are the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More storms are possible on the weekend. Organized severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

db

In the hours before

Local storm report, Aug 19, 2:15 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HEAVY RAIN       THORP                   44.96N 90.80W
08/19/2022  M1.10 INCH       CLARK              WI   PUBLIC

&&

JSB
Local storm report, Aug 19, 3:07 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PLAINVIEW               44.17N 92.17W
08/19/2022  M1.55 INCH       WABASHA            MN   PUBLIC

            DELAYED REPORT FOR THURSDAY VIA SOCIAL
            MEDIA.

&&
Local storm report, Aug 19, 3:09 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       ARCADIA                 44.25N 91.49W
08/19/2022  M2.25 INCH       TREMPEALEAU        WI   PUBLIC

            DELAYED REPORT FOR THURSDAY RELAYED VIA
            SOCIAL MEDIA.

&&

CZ
Special weather statement, Aug 19, 3:20 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
420 PM CDT Fri Aug 19 2022

IAZ008-009-018-019-192200-
Floyd IA-Howard IA-Chickasaw IA-Mitchell IA-
420 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of Mitchell, Howard,
 Floyd Chickasaw Counties through 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charles City, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elma around 500 PM CDT.

Other locations impacted by this storm include Colwell County Park,
Alta Vista, Colwell, and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4303 9262 4314 9273 4332 9252 4318 9235
TIME...MOT...LOC 2119Z 229DEG 15KT 4314 9261

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JAR
Special weather statement, Aug 19, 3:43 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
443 PM CDT Fri Aug 19 2022

IAZ008-009-192215-
Howard IA-Mitchell IA-
443 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southeastern
Mitchell and northwestern Howard Counties through 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riceville, or 12 miles east of Osage, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elma around 445 PM CDT.
  Riceville around 450 PM CDT.
  Lime Springs around 515 PM CDT.

Other locations impacted by this storm include Lylahs Marsh County
Park, Saratoga, Maple Leaf, Brownville, Hayden Prairie, Chester and
Davis Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 9253 4350 9208 4321 9251 4321 9257
      4331 9272
TIME...MOT...LOC 2142Z 222DEG 23KT 4332 9256

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAR
Special weather statement, Aug 19, 5:12 PM CST, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
612 PM CDT Fri Aug 19 2022

IAZ029-192345-
Fayette IA-
612 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southern Fayette
County through 645 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazleton, or near Oelwein, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Oelwein around 630 PM CDT.
  Maynard around 645 PM CDT.

Other locations impacted by this storm include County Road W 33 And
187, County Roads 3 And W 13, Westgate and County Roads 3 And W 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4264 9208 4280 9198 4274 9170 4264 9181
TIME...MOT...LOC 2311Z 209DEG 16KT 4262 9198

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JAR

The radar

The La Crosse radar (KARX), 140 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fayette

When
August 19, 5:21 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -91.910

Quarter sized hail was reported in Oelwein.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052346.